Hail, Iron
- When
- April 28, 4:46 PM CST
- Where
- Iron County, 0.84 mi SE of Caspian
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.060, -88.610
A low pressure lifting through the region on the 28th resulted in strong thunderstorms that produced severe hail, strong winds, and flooding rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A low pressure lifting through the region on the 28th resulted in strong thunderstorms that produced severe hail, strong winds, and flooding rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 28, 2:02 PM CST, 2 hours 44 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Marquette MI
402 PM EDT Mon Apr 28 2025
.KEY MESSAGES...
- Rain and snowmelt will continue to lead to rises on area
rivers and possible minor flooding on typically flood-prone
rivers, especially into mid week as a strong low pressure
brings additional rainfall to the area today and this evening.
- An active and warmer pattern is expected into tonight. Some
strong to severe thunderstorms are possible with severe hail
and wind gusts being the main threats.
- Southerly gales to 45 knots are expected between Marquette and
Grand Marais this afternoon into this evening. North to
northwest gales of 40 knots are expected Tuesday over at
least north central and eastern Lake Superior.
- RHs into the 20 percents are possible Wednesday as a dry high
pressure moves through the area.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 208 PM EDT Mon Apr 28 2025
The warm front of the approaching low pressure from the Northern
Plains is currently bringing showers and thunderstorms to the
Keweenaw, central, and eastern U.P. as of the time of this writing.
While some gusty winds up to 30 mph and small pea sized hail have
been seen in a few of the thunderstorms thus far, expect garden-
variety showers and storms to progressively continue north and
northeastward with time during the early to mid afternoon hours.
Behind the warm front, expect fairly dry conditions for the next few
hours as the low continues to approach far western Lake Superior.
Concerns arise as to whether we will see breaks in the cloud cover
this afternoon or not; if we do, we could be in for some strong to
severe storms that could bring severe winds and hail to the region
as a LLJ associated with the low increases bulk shear to 40 to 65
knots late this afternoon (convection is looking to start over the
western U.P. around 6PM EDT as of the time of this writing). In
addition, an isolated tornado or two cannot be completely ruled out
either, especially along the WI border where SB instability is more
likely; that being said, think the chances for a tornado this
afternoon and evening are very low (less than 5%), especially away
from the WI border area. The most recent runs of the HRRR and even
other CAMs are beginning to suggest the convection being more
discrete in nature late this afternoon through this evening ahead of
and along the cold front as it moves in this evening. As instability
increases along the front, expect the best chance for severe weather
to occur along or right ahead of the front this evening through the
overnight hours. As the convection continues eastwards into the east
half, expect it to become elevated in nature, which should take out
the little tornado threat that we did have. Currently, it looks like
the severe weather threat will be over for our area by around to
just after midnight tonight as the cold front pushes through the
last bits of our area. Behind the cold front, expect some drier air
to move in across the area. However, wrap around moisture around the
low (which at this point is moving from Lake Superior into Canada)
will begin to bring rain showers possibly mixed with snow over the
western U.P. early Tuesday morning.
While there may be a small (5% or less) flash flooding concern for
the western area late this afternoon through this evening, chances
have decreased for it to occur as less continuous and strong
convection is now expected (less training of storms). Therefore,
while the chance for flash flooding is above 0%, confidence in this
occurring is too small to message as a Key Message now.
&&
.LONG TERM /TUESDAY THROUGH MONDAY/...
Issued at 402 PM EDT Mon Apr 28 2025
The mid level trough is expected to be over N Ontario, extending S
into the UP and N WI by Tue morning. At the sfc, the low pressure at
~997mb will have made it to NE Ontario with it's associated cold
front draped SE over E Lake Superior and the Central UP. The trough
continues E, lifting the sfc low NE over Quebec the remainder of the
day with high pressure building over the Great Lakes. The cold front
is progged to continue pressing SE across the remainder of the CWA
through the morning hours. This overrides the dry slot over the S-
Central and E early and continues some -shrasn into the afternoon
hours as cold air filters in from the NW. Some thunder is possible
with some lingering instability, however strong to severe weather
is not expected. Any sn accumulations (more likely over the NW)
would be light, with temps above freezing and sfc temps also being a
limiting factor. As the high pressure builds in, dry weather returns
from W to E gradually through the day with clear skies returning by
Tue night. Otherwise, expect some gusty NW winds early in the day,
especially E where gusts up to 25-35mph are anticipated. Temps will
lower in the wake of the cold front only to warm slightly near WI and
in the W in the late afternoon. Min temps Tue night are expected in
the 20s with some low 30s near the Great Lakes.
High pressure then shifts gradually over the Great Lakes through Wed
with mid level ridging increasing overhead supporting dry and
pleasant weather. Ensemble guidance shows PWATs below the 10th
percentile of modeled climatology Tue night into Wed night, we could
see min RHs drop down near 25% by the afternoon in the W where
downslope flow supports warming. Better mixing in the east will
fight with onshore flow off Lake MI, but RH falling near 30% in the
interior E is likely. This does flirt with elevated fire weather
concerns in the W, will continue to monitor this period.
Additional -shra return late on Thu as a weak shortwave from Canada
phases with a stronger low lifting through southern Lower MI into
northern Quebec. We could see some sn mix down to the sfc in the
wrap-around moisture/phasing inverted trough Thu night into Fri
over the N, but uncertainty on that remains high at this time.
Guidance begins to diverge into next weekend as this system makes an
exit. A rex block sets up with deep low pressure somewhere over
Quebec and over the Rockies or Four Corners, with amplifying ridging
in between across the central CONUS. Should the rex block be S
enough, we could see some shortwaves bring additional -shra over us
this weekend; if not, then expect dry weather with the UP safely
under the ridge. Otherwise, expect a warming trend with temps well
above normal into next week with highs in the 60s to low 70s. Lows
Sat morning in the upper 20s to low 30s gradually rise to mid 40s to
low 50s for Tue morning.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 110 PM EDT Mon Apr 28 2025
Deteriorating TAFs are expected throughout the period as showers and
storms move through the area the rest of this afternoon into this
evening. Behind the cold front, wrap around moisture could bring
light rain and snow showers back across CMX and SAW Tuesday morning.
Skies clear from west to east Tuesday.
Expect gusty winds from the south, then north/northwest ahead of and
behind the cold front, respectively. Low-level turbulence will be
seen ahead of the cold front, but stronger winds will be able to mix
down to the sfc behind it.
Confidence on timing of the condition changes at the terminals
remains low at this time as showers and storms are fairly discrete
at the moment. Confidence improves on timing once the cold front
passes and dry air precedes the wrap-around moisture.
&&
.MARINE...
Issued at 402 PM EDT Mon Apr 28 2025
A low pressure system currently over western Minnesota lifts
northeast toward the lake through this evening. Southeast to south
winds this afternoon continue into this evening around 15-25 kts
over the west and between 20-30 kts over the east with some gale
force gusts to 35 kts ahead of the system. A Gale Warning has been
hoisted for 266 as well as continued the nearshores Gale Warning
between Marquette and Grand Marais to accommodate the gust potential
(50-70% chance) this afternoon and evening. As the low pressure
lifts northeast over the region through tonight, winds become north
to northwest behind the associated cold front with gales of 35-40
kts expected over the north central and eastern portions of the lake
for Tuesday. Expect waves between 4-9 ft into this evening, highest
over the northeastern waters. Strong northerly winds behind the cold
front build waves up to 6-14ft, highest over the southeastern waters
Tuesday afternoon.
With high pressure building in quickly behind the low, expect winds
diminish back below 20 kts from west to east on Tuesday. This also
settles waves below 4ft in the west in the afternoon and around
midnight in the east. The light winds around 20 kts or less
are expected to continue into this upcoming weekend.
Expect thunderstorms to continue into tonight. A few of these storms
could bring severe hail and winds to the sfc, with the SPC showing a
Slight Risk (15% chance or more) of severe weather over most of the
lake.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning from 8 AM to 2 PM EDT Tuesday for LSZ243>245-248-
265.
Gale Warning until 2 AM EDT Tuesday for LSZ249-250.
Gale Warning from 9 AM to 5 PM EDT Tuesday for LSZ249>251-267.
Gale Warning from 5 AM to 2 PM EDT Tuesday for LSZ263-264.
Gale Warning until 11 PM EDT this evening for LSZ266.
Gale Warning from 8 AM to 5 PM EDT Tuesday for LSZ266.
Lake Michigan...
None.
&&
SHORT TERM...TAP
LONG TERM...Jablonski
AVIATION...TAP
MARINE...JablonskiHazardous Weather Outlook National Weather Service Marquette MI 413 PM EDT Mon Apr 28 2025 MIZ001>007-009>014-084-085-292015- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 413 PM EDT Mon Apr 28 2025 /313 PM CDT Mon Apr 28 2025/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Tonight Thunderstorms are expected through tonight. Some storms will be severe and produce damaging winds and large hail. Minor river flooding is possible across typically flood-prone rivers due to rainfall and snowmelt across the region. Some minor lakeshore flooding and beach erosion is possible along the Green Bay and northern Lake Michigan shoreline through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Minor river flooding is possible across typically flood-prone rivers due to rainfall and snowmelt across the region. Thunderstorms are possible Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through social media. LSZ162-240>251-263>267-292015- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 413 PM EDT Mon Apr 28 2025 /313 PM CDT Mon Apr 28 2025/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms, potentially severe, are expected. Some of the storms could contain strong winds and large hail. Southerly gales to 35 knots are expected along the southern nearshores between Marquette and Grand Marais as well as LSZ266 this afternoon and evening. See the latest Nearshore Zone Forecast and Marine Weather Message for additional details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday morning over the east. North to northwest gales to 40 knots are expected on Tuesday. See the latest Open Lake Forecast and Marine Weather Message for additional details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or high wind gusts from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through social media. LMZ221-248-250-292015- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 413 PM EDT Mon Apr 28 2025 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms, potentially severe, are expected. Some of the storms could contain strong winds and large hail. A few gale force gusts to 35 knots are possible through early tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday morning. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Jablonski
The Marquette radar (KMQT), 97 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
An approximate 75-foot section of the paved trail in Pictured Rocks National Lakeshore Park was washed out the evening of April 28th from recent heavy rainfall and seasonal snow melt. Time estimated from radar.
Heavy rain resulted in flooding along the Anna River late Monday night into early Tuesday morning. Driveway bridges and a private road were damaged or washed out along M-94, and railroad tracks were washed out between Munising Junction and Munising. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255473, 1255472, 1257483, 1257482.